Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Will azithromycin cause any problems in electrical system of heart?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 2118 Questions
Hi, I am a 56 years old male. I have been diagnosed with RBBB for around a year, previously it was an IRBBB. My cardiologist has told me it is nothing to worry about. I had a cardiac MRI as a precaution and everything was normal. I swim roughly 2 miles a day five days a week, so I am in excellent shape. My question relates to taking a Z-Pack for a sore throat. I have heard that azithromycin can cause problems with the hearts electrical system. Another Doctor recently prescribed a Z-Pack for my sore throat. Do you think I should just take it, or call him for a different antibiotic?
Posted Sun, 15 Dec 2013 in Hypertension and Heart Disease
Answered by Dr. Benard Shehu 48 minutes later
Brief Answer: Please refer to the suggestion below... Detailed Answer: Hi XXXX, I read your query very carefully and would like to say: - Yes Azythromicine has a pro-arrhythmia effect (can cause a QT segment prolongation, Ventricular tachycardia and sudden death). - The reason for which you are taking Z-pack is sore throat, which can be treated as well with other antibiotics groups (for example Amoxicillin) that have no effect on QT segment and don't cause ventricular arrhythmia and sudden death. So I suggest talking with your doctor to take another antibiotic group other than macrolides (Azythromicine). Hope it answered to your inquiries! If you have more questions feel free to write me back at the next follow up. Dr.Benard
Above answer was peer-reviewed by
Follow-up: Will azithromycin cause any problems in electrical system of heart? 3 hours later
Doctor Shehu, thank you for your input. I sincerely appreciate your time and dedicated analysis. The inquiry related to taking a Z-Pack was a question I formed my own. Of course, I did not want to create a concern out of nothing. Your response reinforces my inclination to trust my instincts and impressions. What do you think of Cephalexin as an alternative. I called my physician back and he prescribed that. Thank you again.
Answered by Dr. Benard Shehu 2 hours later
Brief Answer: Please refer the suggestion below Detailed Answer: Hi XXXX, Thank you for writing back. Back to the question Cephalexin is a Cephalosporin of the first generation, which has little or no effect to the QT segment. This is a pill which can be taken safety without causing any trouble regarding to arrhythmia. As you don't have any known allergia you can take it safety. Hope it answered to your questions! Wish you health! Dr.Benard
Above answer was peer-reviewed by
Follow-up: Will azithromycin cause any problems in electrical system of heart? 42 minutes later
Thank you, I like this service. Happy Thanksgiving!
Answered by Dr. Benard Shehu 5 minutes later
Brief Answer: Happy thanksgiving to you too Detailed Answer: Hi again! Happy thanksgiving to you to. Dr. Benard Shehu
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor